Alert archive / Puerto Rico / Special Weather Statements in 2023
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Aug 2, 2023, 12:13 PM CDT. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 12:13 PM CDT (17:13 UTC)
- Expired
- Aug 2, 2023, 1:30 PM CDT
- In force
- 77 min
- Issued by
- NWS JSJ
- Hail
- 0.25 in
- Wind
- 40
The radar
The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
566
WWCA82 TJSJ 021713
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
113 PM AST Wed Aug 2 2023
PRZ006-021830-
Central Interior PR-
113 PM AST Wed Aug 2 2023
...A strong thunderstorm will impact the Municipalities of
Central Interior through 230 PM AST...
At 111 PM AST, a strong thunderstorm was over Barranquitas. This
storm was nearly stationary.
HAZARD...Up to 40 mph wind, possible pea sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 1833 6636 1837 6631 1833 6628 1832 6621
1828 6621 1824 6627 1819 6626 1815 6622
1810 6622 1802 6633 1804 6643 1808 6644
1808 6651 1815 6653 1817 6665 1825 6663
1824 6661 1830 6657 1834 6660 1838 6642
TIME...MOT...LOC 1711Z 200DEG 1KT 1821 6632
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
CAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:28 AM CDT, 45 minutes earlier.
Area forecast discussion, Aug 2, 11:28 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1228 PM AST Wed Aug 2 2023
...New UPDATE, AVIATION, MARINE...
.UPDATE...
Issued at 1145 AM AST Wed Aug 2 2023
Once again, the U.S. Virgin Islands and Puerto Rico will
experience higher-than-normal moisture. This, combined with high
air temperatures, will result in hot heat index values between
102-114 degrees Fahrenheit in urban and coastal areas. Showers and
thunderstorms could develop across most islands due to the weak
steering winds. This will result in a high risk of flooding
because any rain that forms will last longer than normal due to
the lack of movement. In addition, expect strong gusty winds,
heavy rain, and frequent lightning during the most vigorous
thunderstorms.
&&
.AVIATION...
(18Z TAFS)
Issued at 1145 AM AST Wed Aug 2 2023
SHRA/TSRA will form later today across the region, especially
between 02/16-23z and may affect JSJ/JPS. MVFR or even IFR
conditions are possible at JSJ/JPS, where TEMPOs are in place.
SHRA/TSRA will develop after 02/16Z along the Cordillera,
spreading to the rest of the island. Periods with reduced VIS and
low ceilings, as well as mnt obsc are expected til 02/23Z. Winds
will from the ESE/SE at around 12 kt, but locally higher due to
sea breeze and near TSRA, winds will drop below 10 kt aft 02/23z.
&&
.MARINE...
Issued at 1145 AM AST Wed Aug 2 2023
If you're planning to set sail, be aware that the sea will be
between 1 and 3 feet, and there will be east-southeast winds at 5
to 15 knots. However, it's important to note that there could be
dangerous marine conditions due to the possibility of
thunderstorms forming today. Stay safe out there!
&&
.SYNOPSIS...
Issued at 456 AM AST Wed Aug 2 2023
A series of weak tropical waves will pass through the area during
the period. Each will bring increased showers and thunderstorms
followed by somewhat drier air. Saharan Dust is at a minimum, but
will increase beginning Sunday and Monday. Excessive heat will
remain problematic during the period especially today when winds
are more southeasterly.
&&
.SHORT TERM...Today through Friday...
Some showers and thunderstorms were observed early across the Mona
Channel, and between the Virgin Islands in the overnight hours.
Culebra received a few nice showers as well, with radar estimates
just below one inch. Skies were mostly clear.
A low pressure system well north of the islands is keeping the
trade winds weak, resulting in light and variable winds across the
area. This low pressure connects with the tropical wave now
centered west of Haiti, and it is causing above normal moisture
across the northeastern Caribbean. Even with the abundant
moisture, plenty of sunshine is expected today, and that should
fuel afternoon convection across the area. Under such light winds,
the activity should begin along the Cordillera Central, but then
it will spread toward the coastal areas of Puerto Rico. It is
likely that some showers will also pop up across the Virgin
Islands, Vieques and Culebra. Since the showers are not expected
to be able to move too much, another couple of days with localized
urban and small stream flooding and isolated flash flooding will
be possible. Frequent lightning, mudslides and water surges along
rivers may also be observed.
As the low pressure moves north, the trade winds will recover on
Friday, coming out of the east at 10 to 15 knots, which is closer to
normal. At the same time, a well defined tropical wave will
approach the islands. Some Saharan dust will be embedded with the
wave, so a mix of hazy skies and passing showers can be anticipated.
The passage of the wave will then again combine with local effects
and result in another round of afternoon activity for the interior
and western Puerto Rico, and downwind from the Virgin Islands, and
from El Yunque into the San Juan metro area. Fortunately, faster
winds mean that the showers will not linger as long, but the risk
for urban and small stream flooding will be possible each day.
In terms of temperatures, 925 mb temperatures are expected to be well
above normal today...yet again. For the latter part of the workweek,
these values will not be as high, but still above normal, so
scorching hot temperatures and heat indices will just not go away.
&&
.LONG TERM...Saturday through Wednesday...
By Saturday the tropical wave that crossed the area on Friday
will be over Hispaniola, and somewhat drier and more stable air
will be found between that wave and the next which will enter the
Caribbean on Saturday night. The best moisture of this wave will
be narrow and move through our forecast area faster early
overnight Sunday into Monday. We also look for an increase in
thunderstorm activity as 500 mb temperatures cool over the area
through 07/12Z. At the same time winds at 850 mb will be from the
east northeast and will increase through Sunday as they veer to
east southeast. Moisture will again increase with precipitable
water values of 2.1 to 2.3 inches. Although drier air moves into
the area behind this wave also, the tail of the moisture that
will connect yet another wave will drag through the area late on
Tuesday afternoon. The third wave will move through on Wednesday.
Moisture across the area this weekend will be enough to generate
heavy rains and some urban and small stream flooding is expected
most afternoons in western and interior Puerto Rico.
Saharan dust will be at a minimum, though not entirely absent from
the area until Saturday, from there it will increase again on
Monday.
Lighter winds are found at upper levels with flow being quite
variable. A weak inverted trough will move through on Tuesday.
Surface winds on the other hand will also be light but generally
with a southerly component that will keep high heat indices over
the northern coastal areas of Puerto Rico.
&&
.AVIATION...
(06Z TAFS)
Issued at 456 AM AST Wed Aug 2 2023
VFR conditions expected bfr 02/18Z today. Then, SHRA and TSRA are
expected to develop along the Cordillera Central, spreading
toward the coastal areas. This could lead to periods of reduced
VIS and low ceilings along the terminals in Puerto Rico. For the
USVI, VCSH are also expected from 02/12-22Z, with some impacts to
operations possible. Winds will be light, mostly below 10 kts,
from the ESE, but with variations due to sea breezes and outflows
from TS. Maximum winds E 25-30 kts btwn FL300-320.
&&
.MARINE...
Issued at 456 AM AST Wed Aug 2 2023
Marine conditions will remain tranquil through today. Winds
associated with the passage of waves and weak surges behind them
will cause seas to rise beginning early Saturday. There is still a
good chance of small craft advisory conditions due to seas being
found in the local outer Atlantic waters Sunday into Monday. Seas
are expected to subside by Tuesday.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Excessive Heat Warning until 5 PM AST this afternoon for PRZ001-
005-008-010-012.
Heat Advisory until 5 PM AST this afternoon for PRZ002-004.
VI...None.
AM...None.
&&
CAM,RVT,GRSHazardous weather outlook, Aug 2, 3:53 AM CDT, 8 hours 20 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Nacional de Meteorologia en San Juan PR 437 AM AST miercoles 2 de agosto de 2023 AMZ711>745-PRZ001>013-030845- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 437 AM AST miercoles 2 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas son posibles a traves de sectores de las islas y las aguas. Este atento ante tronadas en su area y preparese para buscar refugio. .Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y riachuelos. Inundaciones repentinas posibles. .Calor Excesivo...Indices de calor por encima de 112 grados a traves del oeste y norte, asi como para Culebra. Indices de calor de 108 a 111 grados para el noreste y este central. Indices de calor de 102 a 107 grados para las planicies del sur, el este interior y Vieques. Agotamiento por calor o golpes de calor probables con exposiciones prolongadas. .DIAS DOS A SIETE...jueves a martes Riesgo de calor elevado continuara por los proximos dias. Lluvia excesiva y rayos para cada dia, especialmente en el interior, norte y oeste en las tardes. Condiciones maritimas deterioradas durante el fin de semana y temprano la proxima semana. Riesgo moderado de corrientes marinas de viernes hasta temprano la proxima semana. .Comunicado sobre informacion reportada por observadores... Se alienta la activacion de los observadores. Favor enviar cualquier informacion de inundaciones, viento, oleaje y corrientes marinas al Servicio Nacional de Meteorologia. AMZ716-726-VIZ001-002-030845- San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas a la Costa del Atlantico y aguas costeras adyacentes del Caribe- 437 AM AST miercoles 2 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas son posibles a traves de las islas y aguas adyacentes. Este atento ante tronadas en su area y preparese para buscar refugio. .Lluvia Excesiva. Acumulacion de agua en carreteras de pobre drenaje a traves de las islas. Inundaciones urbanas y de riachuelos posibles. .Calor Excesivo...Indices de calor de 102-107 grados en las zonas urbanas y costeras. Es probable que se experimente agotamiento por calor con una exposicion prolongada. .DIAS DOS A SIETE...jueves a martes Riesgo de calor elevado continuara por los proximos dias. Condiciones maritimas deterioradas durante el fin de semana y temprano la proxima semana. Riesgo moderado de corrientes marinas de viernes hasta temprano la proxima semana. .Comunicado sobre informacion reportada por observadores... Se alienta la activacion de los observadores. Favor enviar cualquier informacion de inundaciones, viento, oleaje y corrientes marinas al Servicio Nacional de Meteorologia.
In the hours before
Special weather statement, Aug 2, 12:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
113 PM AST Wed Aug 2 2023
PRZ006-021830-
Central Interior PR-
113 PM AST Wed Aug 2 2023
...A strong thunderstorm will impact the Municipalities of
Central Interior through 230 PM AST...
At 111 PM AST, a strong thunderstorm was over Barranquitas. This
storm was nearly stationary.
HAZARD...Up to 40 mph wind, possible pea sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 1833 6636 1837 6631 1833 6628 1832 6621
1828 6621 1824 6627 1819 6626 1815 6622
1810 6622 1802 6633 1804 6643 1808 6644
1808 6651 1815 6653 1817 6665 1825 6663
1824 6661 1830 6657 1834 6660 1838 6642
TIME...MOT...LOC 1711Z 200DEG 1KT 1821 6632
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CAMThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:40 AM CDT | Excessive Heat Warning | JSJ | 11 hr | |
| Aug 2, 3:40 AM CDT | Heat Advisory | JSJ | 9 hr | |
| Aug 2, 12:18 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 2, 12:42 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 2, 12:54 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 2, 12:57 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 2, 1:05 PM CDT | Special Weather Statement | JSJ | 85 min | |
| Aug 2, 1:58 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Aug 2, 2:20 PM CDT | Areal Flood Advisory | JSJ | 103 min | |
| Aug 2, 2:39 PM CDT | Areal Flood Advisory | JSJ | 88 min | |
| Aug 2, 4:30 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Special Weather Statements in Puerto Rico, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.